CaltechAUTHORS
  A Caltech Library Service

Persistent Topology of Syntax

Port, Alexander and Gheorghita, Iulia and Guth, Daniel and Clark, John M. and Liang, Crystal and Dasu, Shival and Marcolli, Matilde (2018) Persistent Topology of Syntax. Mathematics in Computer Science, 12 (1). pp. 33-50. ISSN 1661-8270. https://resolver.caltech.edu/CaltechAUTHORS:20170712-111147439

[img] PDF - Submitted Version
See Usage Policy.

991Kb

Use this Persistent URL to link to this item: https://resolver.caltech.edu/CaltechAUTHORS:20170712-111147439

Abstract

We study the persistent homology of a data set of syntactic parameters of world languages. We show that, while homology generators behave erratically over the whole data set, non-trivial persistent homology appears when one restricts to specific language families. Different families exhibit different persistent homology. We focus on the cases of the Indo-European and the Niger–Congo families, for which we compare persistent homology over different cluster filtering values. The persistent components appear to correspond to linguistic subfamilies, while the meaning, in historical linguistic terms, of the presence of persistent generators of the first homology is more mysterious. We investigate the possible significance of the persistent first homology generator that we find in the Indo-European family. We show that it is not due to the Anglo-Norman bridge (which is a lexical, not syntactic phenomenon), but is related instead to the position of Ancient Greek and the Hellenic branch within the Indo-European phylogenetic network.


Item Type:Article
Related URLs:
URLURL TypeDescription
https://doi.org/10.1007/s11786-017-0329-xDOIArticle
https://link.springer.com/article/10.1007%2Fs11786-017-0329-xPublisherArticle
http://rdcu.be/DVkSPublisherFree ReadCube access
https://arxiv.org/abs/1507.05134arXivDiscussion Paper
Additional Information:© 2017 Springer International Publishing AG, part of Springer Nature. Received: 15 December 2016; Revised: 8 December 2017; Accepted: 13 December 2017; First Online: 26 December 2017. This work was performed within the activities of the last author’s Mathematical and Computational Linguistics lab and CS101/Ma191 class at Caltech. The last author was partially supported by NSF Grants DMS-1007207, DMS-1201512, DMS-1707882, and PHY-1205440.
Funders:
Funding AgencyGrant Number
NSFDMS-1007207
NSFDMS-1201512
NSFDMS-1707882
NSFPHY-1205440
Subject Keywords:Linguistics; Syntax; Persistent homology
Issue or Number:1
Classification Code:Mathematics Subject Classification: 91F20; 55U10; 68P05
Record Number:CaltechAUTHORS:20170712-111147439
Persistent URL:https://resolver.caltech.edu/CaltechAUTHORS:20170712-111147439
Official Citation:Port, A., Gheorghita, I., Guth, D. et al. Math.Comput.Sci. (2018) 12: 33. https://doi.org/10.1007/s11786-017-0329-x
Usage Policy:No commercial reproduction, distribution, display or performance rights in this work are provided.
ID Code:79011
Collection:CaltechAUTHORS
Deposited By: Tony Diaz
Deposited On:12 Jul 2017 18:22
Last Modified:03 Oct 2019 18:15

Repository Staff Only: item control page